Q:I am 36 and have had bad acne since puberty. In October I finally went to see a dermatologist, who prescribed erythromycin and said that I should take it for a few months and then go onto a drug called Roaccutane.
By the time I went back to see him a few months later, my skin had cleared up so much that he was doubtful as to whether I should even take the heavier drug Roaccutane. He said that
I could go on taking erythromycin for years without any side effects. Is this true? Isn't it harmful to take antibiotics over a prolonged period? J M, London..........
A:Antibiotics for acne were in the news recently when it was discovered that minocycline, used to treat acne in thousands of young people, was found to cause autoimmune and liver disease. A group of researchers from various hospitals in Harrogate, Birmingham and Leeds in Britain analyzed 16 cases of hepatitis and 11 cases of minocycine induced systemic lupus erythematosus, which had been reported to the UK's Committee on Safety of Medicines, plus several others which occurred following use of the drug. Two patients died while taking the drug for acne; another needed a liver transplant. Drug induced hepatitis is rare, only occurring with several drugs, including methyldopa and diclofenac. Nevertheless, the damage to the liver was similar to that seen with Reye's syndrome and with high dosages of tetracyclines, especially in pregnancy.
Although acne is sometimes associated with autoimmune disease, all patients recovered within three months of stopping the drug, and in five cases, patients reexposed to the drug had a recurrence of autoimmune disease, leading the researchers to conclude that their illness definitely stemmed from reaction to the drug. "Safer alternatives should be considered for treating acne," the researchers wrote (BMJ, 1996; 312: 169-72).
Minocyline, an antibiotic and member of the tetracycline family, had been a drug of choice because it is well absorbed and only needs to be taken once or twice a day. It's also the only tetracycline to which acne has so far not become resistant (Medical Monitor, February 7, 1996). In 1993 alone, 800,000 prescriptions were filled for the drug in Britain alone.
It's also been found to cause eosingophilic pneumonitis (acute inflammation of the lung, which can be caused by chemicals). Again, the reaction resolves itself within a few weeks of stopping minocycine (BMJ, 1996; 312: 138).
Minocycline can also cause blue black discolouring of your skin, mucus membranes, nails, adult teeth and even internal organs. One study found that 4 per cent of patients suffered from skin pigmentation problems on 200 mg a day (Br J Dermatology, 1996; 134: 693-5).
Although an BMJ editorial argues that the first line treatment of acne ought to be tetracycline or oxytetracycline, there is some suspicion that tetracyline can aggravate or bring to the fore pre existing systemic lupus erythematosus.
Besides turning children's teeth yellow, tetracyclines can cause benign intercranial hypertension and should be stopped immediately if you develop a headache or signs of any increased pressure in your head. The BMJ says that early recognition is important to avoid invasive investigations or treatments with steroids or immunosuppressant drugs like cyclosporin.
Because acne is so resistant to many antibiotics, doctors are now attempting to combine erythromycin and benzoyl peroxide in a topical preparation; one study showed it worked better than the antibiotic alone (British J Dermatology, 1996; 134: 107-11).